Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Oral Bisphosphonates and Atypical Femur Fractures

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

For many years, alendronic acid has been used as first line treatment for the primary prevention of osteoporosis in post-menopausal women (NICE guideline TA160) Alendronic acid belongs to a group of medicines called bisphosphonates.  Under normal conditions the bone tissue is constantly being broken down and at the same time rebuilt by a process which involves specialised cells in the body. This re-modelling process ensures that a good quality of bone is maintained throughout life. In some situations, however, there may be an imbalance between the cells which break down bone (the osteoclasts) and those that stimulate the manufacture of new bone (the osteoblasts).   Osteoporosis occurs when the osteoclasts are relatively more active compared with the osteoblasts.  Alendronic acid and other bisphosphonates work by restoring the balance by blocking osteoclasts thereby leading to a reduction in the bones-wasting process. In June 2011, it was recognised that long-term use (over five years) of bisphosphonates, in rare cases, can cause atypical femoral fractures.[1]  It has been commonly reported that patients first experience a dull pain in the thigh, hip or groin area, before the thigh bone fracturing completely in the absence of any or no trauma. I think that community pharmacists and hospital pharmacists need to be more aware of this rare but clear link between long term bisphosphonate use and atypical femoral fractures, as many health care professionals are not even aware of its existence.   Pharmacists should take the opportunity to educate patients who are taking bisphosphonates about the warning signs which includes thigh, hip or groin pain (common symptoms of a hairline fracture),  which increases the chances of an atypical femoral fracture occurring. Whether a community pharmacist is handing out a bisphosphonate to a patient or completing a medicines use review, I believe that they should be routinely asking the patient if they are suffering from any of the warning signs of atypical femur fractures and should also advise the patient to report the pain if the symptoms were ever to arise. [1] Thompson, R. N et al. (2012). Atypical femoral fractures and bisphosphonate treatment: EXPERIENCE IN TWO LARGE UNITED KINGDOM TEACHING HOSPITALS. Journal of Bone & Joint Surgery. 94b (3), p385-390.

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

From: Pharmacy practice and profession blog

Here you will find blog posts about the profession and on issues that affect practice

Blog Archive

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.